[Show abstract][Hide abstract] ABSTRACT: Mannitol is commonly used in patients with increased intracranial pressure (ICP), but its effect on cerebrovascular pressure reactivity (CVPR) is uncertain. We analyzed the changes of pressure reactivity index (PRx) during the course of mannitol treatment.
Twenty-one patients who received mannitol treatment for increased ICP were recruited prospectively. Continuous waveforms of arterial blood pressure (ABP) and ICP were collected simultaneously for 60 minutes (10 minutes at baseline and 50 minutes since mannitol administration) during 37 events of mannitol treatment. The correlation coefficients between the mean ABP and ICP were averaged every 10 minutes and labeled as the PRx. The linear correlation of six time points of PRx in each event was calculated to represent the trend of CVPR changes. The negative slope of correlation was defined as improvement in CVPR under mannitol treatment and vice versa.
At baseline, the average of ICP was 26.0 ± 9.1 mmHg and the values of PRx were significantly correlated with ICP (p = 0.0044, r = 0.46). After mannitol administration, the average of ICP decreased significantly to 21.2 ± 11.1 mmHg (p = 0.036), and CVPR improved in 59.4 % of all events. Further analysis showed that low baseline cerebral perfusion pressure was the only hemodynamic parameter significant association with the improvement of CVPR after mannitol treatment (p = 0.039).
Despite lowering ICP, mannitol may have diverse effects on CVPR in patients with intracranial hypertension. Our study suggests that mannitol infusion may have a beneficial effect on CVPR, particularly in those with a low cerebral perfusion pressure at baseline.
Full-text · Article · Sep 2013 · Journal of the Formosan Medical Association
[Show abstract][Hide abstract] ABSTRACT: Case reports with a comprehensive review of the current literature concerning subacute combined degeneration induced by nitrous oxide inhalation. A differential diagnosis should be considered when young patients present with progressive myelopathy because that the misuse of nitrous oxide has potentially serious outcomes.
Three young patients aged from 18 to 24, one male and two females, were diagnosed with progressive ascending numbness in four limbs or both legs and ataxia. They all had been inhaling nitrous oxide from whipped-cream containers for several months. A cervicothoracic magnetic resonance imaging scan revealed long segmental hyperintensity changes at the posterior column of the spinal cord. Serological examination showed a low level of vitamin B12. Subacute combined degeneration of the spinal cord was diagnosed and the etiology was considered related to nitrous oxide misuse. Their neurological status, neuroimage, and neurophysiologic condition improved after vitamin B12 supplementation and cessation of nitrous oxide inhalation.
Iatrogenic usage of nitrous oxide apparently resulted in subacute combined degeneration in our three patients. Recently, nitrous oxide misuse has increased among young people. Subacute combined degeneration of the spinal cord should be considered as a possible outcome of such abuse.
Preview · Article · Jun 2011 · Acta neurologica Taiwanica
[Show abstract][Hide abstract] ABSTRACT: A 71-year-old man received carotid artery stenting (CAS) to the left internal carotid artery (ICA) after repeated minor ischemic strokes, with symptoms including transient right arm numbness, right arm weakness, and blurred vision in the left eye. Fundus examination showed central retinal artery occlusion. Brain magnetic resonance image (MRI) showed infarction at the left temporo-occipital lobes and severe stenosis at the left ICA. Angiography confirmed the severe ICA stenosis (Fig. 1A), and stenting to the left ICA was performed smoothly (carotid Wallstent 7mm x 40 mm) (Fig. 1B). He was discharged with nearly no neurological sequela except left-sided blurred vision. Dual antiplatelet therapy with aspirin 100 mg and clopidogrel 75 mg per day was prescribed for 3 months and then shifted to aspirin monotherapy. The post-stent ICA followed by carotid duplex 6 months later was uneventful. Ten months after CAS, he sustained acute onset with progression of right hemiparesis and aphasia. Brain MRI showed multiple infarcts at the left middle and anterior cerebral artery territories, suggesting embolism (Fig. 1C). Carotid duplex showed a thrombus with isoechogenicity at the proximal end of the left ICA stent, arising from the carotid artery proximal to the stent and extending to the stent segment (Fig. 1D). In-stent thrombosis complicated with embolic stroke was considered, and we started anticoagulation therapy with heparin infusion, then bridged to warfarin 3 days later. His symptoms resolved gradually, and he was discharged with only mild right limbs clumsiness and aphasia. Follow-up carotid duplex one month later showed instent thrombus regressed (Fig. 1E), and his functional status recovered to his baseline. Acute in-stent thrombosis is a well-known complication within one month after CAS, and it can be resulted from inadequate antiplatelet treatment, hypercoagulable state, procedure related local vascular injury, early stent restenosis or stent underexpansion(1). Delayed onset instent thrombosis after CAS is less frequently mentioned (2,3), although it is a widely-discussed complication after coronary stenting. Chronic inflammation is thought to play a role in the mechanism of late coronary stent thrombosis, and premature antiplatelet therapy interruption is one of the main predictors(4). In conclusion, stroke due to late in-stent thrombosis, although uncommon, may still occur in patients receiving regular antiplatelet therapy after CAS. Anticoagulation may be an effective treatment in acute stage of in-stent thrombosis related stroke.
Full-text · Article · Jun 2011 · Acta neurologica Taiwanica